Causes of Stevens Johnson Syndrome
Stevens-Johnson Syndrome is a serious, potentially life-threatening skin disease. With Stevens-Johnson Syndrome the sufferer can first experience non-specific symptoms, such as headaches, aching body, fever, and a bad cough. Then a rash may develop over the face and trunk of the body, which then spreads to other parts of the body. The rash is patchy and can spread to various areas of the body. Blistering can then appear, usually in places such as the eyes, mouth, nose and genital areas, and the mucous membrane becomes inflamed. With Toxic Epidermal Necrolysis, another variation of the disease, the skin also begins to come away in large amounts. This leaves the sufferer looking as though he or she has burns. The places where the skin has come away can seep fluids quite copiously, and there is also a big risk of infection.
The most common cause of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis is through an allergic drug reaction. The drugs that are usually responsible for these reactions include: some NSAIDS (non-steroid anti-inflammatory drugs), Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics. The onset of symptoms in drug related Stevens-Johnson Syndrome may not appear for one or two weeks after first taking the drug. Reaction to drugs is by far the most common cause of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis.
Other causes of Stevens-Johnson Syndrome are very few and far between, and other than drug-related reactions there are few known causes. Stevens-Johnson Syndrome has been linked to bacterial infections in the past and also to skin graft problems. In many cases, doctors are unable to determine the cause of the disease in the patient at all. All that is known for certain is that the disease causes a great deal of pain, discomfort, and worry, and ultimately it can lead to death. With Toxic Epidermal Necrolysis, the open wounds left by flaying skin are very susceptible to infection, and this is often what causes death.
The relationship between Stevens-Johnson Syndrome and drugs has seen a high rise in the number of people filing lawsuits against various pharmaceutical giants. The latest drug company to come under fire because of Stevens-Johnson Syndrome is Pfizer, the manufacturer of the cox-2 inhibitor, Bextra. This drug was approved by the Food and Drugs Administration in 2001, and it is thought that the FDA was aware of the drug’s links to Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. However, the drug was still approved and prescribed to millions, yet it is only now – after over three years – that the FDA has ordered Pfizer to add a black box warning to Bextra packaging warning of its links with Stevens-Johnson Syndrome.
There are now a number of specialist lawyers available who deal specifically with drug-related Stevens-Johnson Syndrome cases. These drug litigation experts are well versed with the risks and statistics involved in this link, and are also well informed about the disease itself and the kind of suffering that it can cause. With more and more lawsuits being filed against companies such as Pfizer, many law firms are now employing legal experts that specialize in the drugs litigation field, and many will offer a free initial consultation to discuss the viability of a client’s case.
If you or any member of your family has suffered from Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis, it is important to seek legal assistance as you could be entitled to compensation for your medical expenses, pain and suffering. If a member of your family has died from drug-related Stevens-Johnson Syndrome, you may be able to claim compensation on their behalf. It is best to seek assistance from an experienced lawyer in this field, as he or she will be able to draw on past experience and expert knowledge to put together the best case possible.